Science News
from research organizations

Increased Dosage of Vancomycin May Lead to Hearing Loss in Older Patients

Date:
March 4, 2009
Source:
American Society for Microbiology
Summary:
A new study suggests that increasingly aggressive doses of vancomycin being prescribed to keep pace with the rising number of methicillin-resistant Staphylococcus aureus (MRSA) infections may cause high-frequency hearing loss in older patients.
Share:
       
FULL STORY

A new study suggests that increasingly aggressive doses of vancomycin being prescribed to keep pace with the rising number of methicillin-resistant Staphylococcus aureus (MRSA) infections may cause high-frequency hearing loss in older patients.

The researchers from New York Medical College, Valhalla, New York, the University of the Pacific School of Pharmacy, Stockton, and Sharp Memorial Hospital, San Diego, CA report their findings in the February 2009 issue of the journal Antimicrobial Agents and Chemotherapy.

Although vancomycin has been available to medical professionals for 50 years, the emergence and rapid rise of MRSA in both community and healthcare settings has greatly increased its use. Additionally, recent increases in vancomycin minimum inhibiting concentrations (MICs) among MRSA isolates has resulted in many clinicians upping the dosage prescribed to patients.

In the study 89 patients taking vancomycin ranging in age from 16 to 86 were evaluated for high-frequency hearing loss detected by audiometry. They were administered a baseline audiogram (3 days after initiation of therapy) and then a follow-up test after an average of 27 days of therapy. Results showed a 12% rate of high-frequency hearing loss with a trend toward a higher rate with advanced age. Further analysis demonstrated a 0% rate of high-frequency hearing loss in patients under the age of 53 and a rate of 19% for patients over the age of 53.

"We conclude that a significant rate of high-frequency hearing loss in older patients receiving vancomycin monotherapy was detected by audiometry," say the researchers. "These findings should provide an additional caution against the use of indiscriminately higher doses of vancomycin to chase increasing vancomycin MICs for MRSA strains causing serious infections, such as pneumonia or bacteremia, in older patients."


Story Source:

The above post is reprinted from materials provided by American Society for Microbiology. Note: Materials may be edited for content and length.


Journal Reference:

  1. A. Forouzesh, P.A. Moise, G. Sakoulas. Vancomycin ototoxicity: a reevalutaion in an era of increasing doses. Antimicrobial Agents and Chemotherapy, 53. 2: 483-486

Cite This Page:

American Society for Microbiology. "Increased Dosage of Vancomycin May Lead to Hearing Loss in Older Patients." ScienceDaily. ScienceDaily, 4 March 2009. <www.sciencedaily.com/releases/2009/03/090304091339.htm>.
American Society for Microbiology. (2009, March 4). Increased Dosage of Vancomycin May Lead to Hearing Loss in Older Patients. ScienceDaily. Retrieved July 7, 2015 from www.sciencedaily.com/releases/2009/03/090304091339.htm
American Society for Microbiology. "Increased Dosage of Vancomycin May Lead to Hearing Loss in Older Patients." ScienceDaily. www.sciencedaily.com/releases/2009/03/090304091339.htm (accessed July 7, 2015).

Share This Page: